A family of quasi-local mass functionals with monotone flows

Conference Paper

We define a one parameter family of quasi-local mass functionals mc (Σ), 0 ≤ c ≤ ∞, which are nondecreasing on surfaces in 3-manifolds with nonnegative scalar curvature with respect to a one parameter family of flows. In the case that c = 0, m0(Σ) equals the Hawking mass of Σ2 and the corresponding flow is inverse mean curvature flow. Then, following the arguments of Geroch [8], Jang and Wald [12], and Huisken and Ilmanen [9], we note that the generalization of their results for inverse mean curvature flow would imply that if mADM is the total mass of the complete, asymptotically flat 3-manifold with nonnegative scalar curvature, then mADM ≥ mc(Σ) for all nonnegative c and all connected surfaces Σ which are not enclosed by surfaces with less area.

Full Text

Duke Authors

Cited Authors

  • Bray, HL

Published Date

  • January 1, 2006

Start / End Page

  • 323 - 329

International Standard Book Number 10 (ISBN-10)

  • 981256201X

International Standard Book Number 13 (ISBN-13)

  • 9789812562012

Digital Object Identifier (DOI)

  • 10.1142/9789812704016_0030

Citation Source

  • Scopus